Nevertheless, this finding is noteworthy. As reported by The Guardian, women are twice as likely to suffer from depression as men post-puberty. The fluctuating levels of two female sex hormones – estrogen and progesterone – have been implicated, the very two that are affected by the use of the combined pill. It’s thought that higher levels of both can lower mood in users.
The take-home message here is that people should be informed about the potential side effects of their medication, which in this case almost certainly includes depression. This is a serious disorder that is often overlooked by many members of the public, and it’s one that is very poorly understood by the layperson and many medical professionals alike.
More than 350 million people worldwide have depression, and a significant proportion end up taking their own lives or self-harming if left untreated or undiagnosed. Although seen for some time as a psychiatric disorder brought about by environmental causes, many studies are giving credence to the theory that it also has a biological cause related to inherited genetics.
It’s complicated and it has a range of symptoms, but clinical depression is an illness, one that’s just as serious as any physical ailment. It’s deeply unfortunate, then, that forms of female contraception appear to bring with them increased risks of depression.
More than anything, this study boldly underlines just how clear GPs need to be when prescribing them to potential patients. It also highlights that the burden of contraception is far greater on women than it is on men, and that much more work needs to be done to eliminate this unfair imbalance.
GPs may need to begin advising that depression is a potential - if unproven - side effect to taking the pill. Monkey Business Images/Shutterstock